Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
148 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is breastfeeding safe for a child while on Lamictal?

I am 33 weeks pregnant and would like to breastfeed my newborn. However, I am taking Lamictal (400 mg) for bipolar II disorder. I cannot come off of the medication once she is born due to a high risk of postpartum psychosis (which occurred with my first child). Is it safe to breastfeed while continuing this medication? I have consulted my psychiatrist who said that the baby is already exposed, my pediatrician said it s moderately safe , however several medical publications on this issue has advised not to breastfeed because the baby cannot properly metabolize the medicatation and it builds up to therapeutic levels in their system. What should I do?
Mon, 11 May 2020
Report Abuse
Pediatrician 's  Response
Hi dear,

Lamictal contains lamotrigine.
This drug is secreted in breastmilk, and can cause adverse effects like skin rash, drowsiness and poor feeding in baby. The effect depends, to some extent, on the dose you are taking.

So kindly discuss with your psychiatrist and pediatrician beforehand, so that we can do dose adjustments as necessary(may be able to decrease dose after delivery) and close monitoring for any effect on baby

Hope I have answered your query
Let me know if I can assist you further
Dr Muhammed Aslam, Paediatrician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Bipolar spectrum


Is breastfeeding safe for a child while on Lamictal?

Hi dear, Lamictal contains lamotrigine. This drug is secreted in breastmilk, and can cause adverse effects like skin rash, drowsiness and poor feeding in baby. The effect depends, to some extent, on the dose you are taking. So kindly discuss with your psychiatrist and pediatrician beforehand, so that we can do dose adjustments as necessary(may be able to decrease dose after delivery) and close monitoring for any effect on baby Hope I have answered your query Let me know if I can assist you further Dr Muhammed Aslam, Paediatrician